Skin cancer patients' drug therapies must be reviewed before surgery

November 1, 2010

Comorbidities and the concomitant use of other drug therapies are factors that need to be taken into account when managing skin cancers in elderly patients, according to the chairman of the department of dermatology at Mount Sinai School of Medicine, New York.

Key Points

New York - Comorbidities and the concomitant use of other drug therapies are factors that need to be taken into account when managing skin cancers in elderly patients, according to the chairman of the department of dermatology at Mount Sinai School of Medicine, New York.

"While there is some controversy as to whether we should continue or stop such medications, we try to keep them on their medications in most cases, if it is possible."

When patients are scheduled to undergo significant surgical procedures and are taking traditional anticoagulant medications such as warfarin, there is potential for increased perioperative bleeding. There are also serious risks, however, if patients stop taking their prescribed warfarin.

Indeed, several studies point to the interruption of anticoagulant therapy as elevating the risk of thromboembolism in patients taking anticoagulant medications to prevent thrombosis.

"If we do stop the anticoagulant, you could be predisposing the patient to stroke or other cardiovascular events," Dr. Lebwohl says. "The question is, should you put up with more bleeding in order to minimize the risk of stroke? If we continue the anticoagulation, the chance of serious bleeding (during surgery) is increased."

If anticoagulant medications are temporarily stopped, surgeons may try to shorten the period in which the anticoagulant is discontinued, Dr. Lebwohl says.

"In patients undergoing skin grafting, if the patient is on an anticoagulant, there is a good chance that the graft will not take," Dr. Lebwohl says. "The anticoagulant could cause bleeding under the graft."

In elderly patients, skin cancers such as lentigo maligna melanoma are much more common.